|Should I dump AZT?
Dec 8, 2003
Dr Cal, I'm taking Combivir and Sustiva for 19 months. I tolerate it very well and had excellent results (UD and CD4 of 960). However I worry about the long term affects of the AZT in Combivir, in particular facial wasting, although there is no evidence of this yet. Would a switch to ABC OR Viread be better or do they present their own set of problems? I'm assuming I'm not one of the 5 percent with ABC hypersensitivity. Are my concerns about AZT overblown?
Another advantage I see is I could take this once a day, at bedtime which is really easy for me to adhere to.
| Response from Dr. Cohen
So this question is about the refinement of our options. Combivir plus Sustiva was among the first success stories in the development of alternatives to protease inhibitor-based regimens. A study from a few years ago did show that this combination was more successful than one based on indinavir for example. And since then, many studies have been done to see how we can further improve on this success. You point to one of the issues that has been the focus of research lipodystrophy. Specifically, several studies have been done trying to see if we can preserve the benefits and success rates of Sustiva plus 2 NRTIs, while doing even better in terms of lipoatrophy.
Now, there is no trial yet completed to directly answer your question. But there is information that does guide us as to what is likely to address your needs. What we've seen in the past few years is that the combination of either viread (tenofovir) or abacavir (ziagen) plus epivir plus Sustiva work very well in maintaining high rates of success. And for the triple combo using viread, the info we have showed that only 1% of people taking this after two years reported any lipodystrophy. Along these same lines, we have a study of those who developed lipoatrophy while on stavudine (d4T), and they showed improvement while taking abacavir instead. So at this point both viread and abacavir are "leading contenders" in terms of avoiding lipodystrophy, and even allowing its reversal if it has already occurred. And by coincidence, since epivir has always been understood to have low rates of lipoatrophy this led to several researchers studying this particular triple combination of viread, epivir and ziagen with the expectation that they'd have very low rates of lipoatrophy. Sadly that still might be the case, but there was an unexpectedly high viral rebound rate in those starting treatment with this combination, so this approach has led to renewed efforts to find safe combinations with other approaches.
Now, where does AZT fit in? What we've seen is a study of those who did take your current regimen and studies were done using not just our visual assessment but DEXA scans of body fat. And these studies do show that after year one, there is evidence of some fat loss in some taking AZT. This was not universal and was certainly slower to occur than with a regimen based on zerit plus didanosine (d4T plus ddI). Nevertheless, there clearly are some who can develop lipodystrophy while on AZT-based combinations. And there is some logic to think that this might happen less or hopefully not at all on either viread or abacavir. However it is fair to state that if this has not yet occurred for you on AZT, there is no reason to predict that it universally does. However, it is also reasonable to substitute an alternative that has been shown to have low rates of body fat changes, since these alternatives will almost certainly maintain viral suppression.
This issue you raise is important enough so that Gilead, the company that makes Viread, has launched a clinical study to compare the success and side effect profiles of AZT versus viread, either one combined with epivir/Sustiva. And in time we'll have that direct comparison to truly answer your question. For now, making the change to an alternative or even continued use of AZT are certainly reasonable approaches for now, noting you can either change now, prior to any problems that may occur, or after more monitoring to see if this even needs to be a concern for you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.